Thunderstorm Wind, Taylor
- When
- September 2, 6:43 PM CST
- Where
- Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.420, -99.860
An isolated supercell thunderstorm caused some wind damage in Abilene and Tye.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated supercell thunderstorm caused some wind damage in Abilene and Tye.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 2, 5:39 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 639 PM CDT Sat Sep 2 2017 .AVIATION... /00Z TAFS/ The main aviation forecast concern is with thunderstorms this evening and early tonight. Scattered showers and thunderstorms across the Big Country and Concho Valley areas will continue to move/develop to the south-southeast through this evening and into early tonight. Most of the convection should dissipate by or shortly after Midnight. The main efects should be at the KABI, KSJT and KBBD terminals. Temporary reductions in ceilings and visibilities are expected in locally heavy rain accompanying the convection, and localized wind gusts over 35 knots are possible. Following dissipation of the showers/thunderstorms, gradually clearing skies and VFR conditions are expected overnight into Sunday. A few showers and thunderstorms will be possible by Sunday afternoon along/south of a San Angelo to Brownwood line, but low confidence in placement precludes a mention in our TAFs at this time. Outside of convective activity, wind speeds will be mostly less than 10 knots. 19 && .PREV DISCUSSION... /issued 324 PM CDT Sat Sep 2 2017/ SHORT TERM... (Tonight and Sunday) Scattered showers and storms developing across the Big Country as expected this afternoon, as a potent shortwave dives south across the South Plains. High resolution models like the TTU WRF and the HRRR allow this convection to blossom and sag south this evening into the Concho Valley and Heartland as well. Increased rain chances for this evening across much of the area. Upper level support fades across the area for Sunday, but afternoon heating and adequate low level moisture will remain. Will keep the isolated storms in the forecast for Sunday, roughly along and south of a Brownwood to San Angelo line. As for temperatures, temperatures have returned to seasonal normals after a few days of relatively cool readings. 07 LONG TERM... (Sunday night through Monday) Isolated to scattered showers and thunderstorms will be possible Sunday evening, mainly for areas south of Interstate 20. Overnight lows will be close to seasonal normals, in the mid to upper 60s. Highs on Monday will remain near normal, in the low to mid 90s, with south winds of 5 to 10 mph. A large upper level trough is forecast to swing across the northern Plains late Monday, then toward the Great Lakes Tuesday. This will send a cold front into the northern Big Country Tuesday afternoon, then through the rest of the area Tuesday evening. Isolated to scattered showers and thunderstorms will be possible along and just behind the front, with rain chances decreasing from north to south late Tuesday into early Wednesday. Cooler temperatures are anticipated behind the front along with gusty north winds. Highs Wednesday and Thursday will mainly be in the 80s, with overnight lows in the mid 50s to near 60 degrees. A slow warm up is then forecast for the end of the week. Daniels && .PRELIMINARY POINT TEMPS/POPS... Abilene 68 91 69 93 / 40 10 10 5 San Angelo 68 93 67 93 / 50 20 20 5 Junction 68 91 66 92 / 20 20 20 5 Brownwood 69 90 68 91 / 50 20 20 5 Sweetwater 68 91 69 91 / 30 5 5 5 Ozona 67 91 66 90 / 20 20 20 5 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 230 PM CDT Sat Sep 2 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-031930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 230 PM CDT Sat Sep 2 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop across the Big Country this afternoon and spread south towards The Concho Valley and Heartland during the evening hours. A few of the storms may become strong and approach severe levels, with gusty winds the main threat. Dangerous lightning and brief heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few isolated thunderstorms will be possible on Sunday across an area mainly south of a Brownwood to San Angelo line. GUsty winds will again be the main threat. In addition, a cold front will move across West Central Texas on Tuesday and Tuesday night, with thunderstorms possible with the passage of the front. Gusty winds and Dangerous lightning will be the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be briefly requested this afternoon and evening across portions of the Big Country, Concho Valley, and Big Country.
Special Weather Statement National Weather Service San Angelo TX 447 PM CDT SAT SEP 2 2017 TXZ139-022230- Coleman TX- 447 PM CDT SAT SEP 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLEMAN COUNTY UNTIL 530 PM CDT... At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near Silver Valley, or 10 miles north of Coleman, moving east at 10 mph. Small hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coleman, Novice, Burkett, Silver Valley, Echo, Lake Coleman and US- 283 Near The Coleman-Callahan County Line. LAT...LON 3191 9965 3208 9960 3208 9920 3182 9920 TIME...MOT...LOC 2146Z 284DEG 7KT 3198 9947 sn
Special Weather Statement
National Weather Service San Angelo TX
620 PM CDT SAT SEP 2 2017
TXZ098-113-114-030000-
Haskell TX-Shackelford TX-Jones TX-
620 PM CDT SAT SEP 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN JONES AND NORTHWESTERN SHACKELFORD COUNTIES UNTIL 700 PM
CDT...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Stamford Marina, or 10 miles east of Stamford, moving southeast
at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Haskell...northeastern Jones and northwestern Shackelford Counties.
LAT...LON 3300 9947 3296 9947 3296 9936 3291 9923
3267 9939 3290 9975 3306 9965
TIME...MOT...LOC 2319Z 299DEG 16KT 3295 9963Special Weather Statement
National Weather Service San Angelo TX
656 PM CDT SAT SEP 2 2017
TXZ065-066-072-030045-
Runnels TX-Tom Green TX-Coke TX-
656 PM CDT SAT SEP 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE...NORTHEASTERN
TOM GREEN AND RUNNELS COUNTIES UNTIL 745 PM CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tennyson, or 15 miles southeast of Robert Lee, moving southeast at 15
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ballinger, Winters, Maverick, Miles, Orient, Benoit, Veribest,
Tennyson, Rowena, US-277 Near The Tom Green-Coke County Line,
Harriet and US-83 Near The Concho-Runnels County Line.
LAT...LON 3141 10032 3149 10035 3155 10047 3173 10053
3200 9972 3158 9973 3158 10011 3147 10011
TIME...MOT...LOC 2356Z 330DEG 11KT 3175 10029
snSpecial Weather Statement National Weather Service San Angelo TX 700 PM CDT SAT SEP 2 2017 TXZ049-054-113-127-030045- Fisher TX-Nolan TX-Jones TX-Taylor TX- 700 PM CDT SAT SEP 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES...NORTHEASTERN NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR COUNTIES UNTIL 745 PM CDT... At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Sylvester, or 15 miles northeast of Sweetwater, moving southeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Noodle around 725 PM CDT. Trent around 730 PM CDT. Merkel around 745 PM CDT. Other locations impacted by this storm include Stith. This includes Interstate 20 between Mile Markers 250 and 275. LAT...LON 3254 9983 3231 10003 3255 10042 3276 10023 TIME...MOT...LOC 2359Z 307DEG 17KT 3262 10021
Special Weather Statement
National Weather Service San Angelo TX
705 PM CDT SAT SEP 2 2017
TXZ114-030045-
Shackelford TX-
705 PM CDT SAT SEP 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SHACKELFORD COUNTY UNTIL 745 PM
CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Albany, moving southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Albany around 730 PM CDT.
Ibex around 745 PM CDT.
Other locations impacted by this storm include McCarty Lake and US-
283 Near The Callahan-Shackelford County Line.
LAT...LON 3272 9910 3267 9910 3263 9909 3251 9920
3252 9928 3252 9959 3270 9961 3289 9943
TIME...MOT...LOC 0003Z 307DEG 17KT 3277 9943Special Weather Statement National Weather Service San Angelo TX 742 PM CDT SAT SEP 2 2017 TXZ113-127-128-030100- Callahan TX-Jones TX-Taylor TX- 742 PM CDT SAT SEP 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLAHAN...SOUTH CENTRAL JONES AND NORTHEASTERN TAYLOR COUNTIES UNTIL 800 PM CDT... At 739 PM CDT, Doppler radar was tracking a strong thunderstorm over Tye, or 8 miles west of Abilene, moving southeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Dyess AFB around 750 PM CDT. Other locations impacted by this storm include Impact and Kirby Lake. People near Abilene Christian Curly Hays Field should seek safe shelter immediately! This includes Interstate 20 between Mile Markers 272 and 296. LAT...LON 3239 10002 3262 9983 3246 9953 3220 9973 TIME...MOT...LOC 0039Z 306DEG 12KT 3248 9987
The Dyess AFB radar (KDYX), 58 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
3 thunderstorm wind. Local standard time, as filed.
Tye Police Department reported a small 10 by 10 foot metal building was destroyed and a couple of small 4 by 8 foot signs were blown down by damaging thunderstorm winds. Winds were estimated at 60 mph.
Thunderstorm winds blew down a restaurant sign onto a vehicle in southwestern Abilene near the intersection of Southwest Drive and Clack Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722557, 722555, 722556.